Combination therapy with four drugs (isoniazid, rifampicin, pyrazinamid and ethambutol) is the treatment of choice in tuberculosis but hepatotoxicity due to these drugs is an important medical concern. Therefore identification of patient groups with increased risk for antituberculosis therapy induced hepatotoxicity is crucial.
Material and Methods:
This retrospective cohort study included hospitalized patients with the diagnosis of tuberculosis during a ten year period. Only patients with microbiological (culture positive) or histopathological (presence of granulomatous reaction with caseification necrosis in the tissue) evidence of tuberculosis infection were included. Incidence of hepatotoxicity and the association of hepatotoxicity with known and unknown risk factors were investigated.
Sixty four patients (33 female-31 male; median age 48.0 years) were included into the study. Most of the patients had extrapulmonary tuberculosis (n=49). Antituberculosis therapy was started with four drugs in all patients and 7 patients developed hepatotoxicity. Age, gender, previous tuberculosis history, extent of tuberculosis, positive hepatitis B virus serology, diabetes mellitus and chronic renal insufficiency were not related with the development of hepatotoxicity. The presence of rheumatologic disease and chronic corticosteroid use was associated with increased risk of hepatotoxicity (p<0.01 and p=0.01, respectively).
In this study we found that patients with rheumatologic diseases and patients on chronic corticosteroid treatment had increased risk for hepatotoxicity during antituberculosis therapy. These patients should be closely monitored for hepatotoxicity especially during the initial treatment phase.
To assess the rate of hepototoxicity due to antituberculosis drugs and to determine factors associated with hepatotoxicity in hospitalized tuberculosis patients.